| || || |
| Steroid Drug Detox and Side Effects of Activated Charcoal |
Answered by: Susan Eagles
Question from: Lisa
Posted on: June 28, 2005
Are there any side effects from activated charcoal? I’m trying to clean out my system from prednisone (anti-inflammatory steroid). It is still in my system and making my very shaky and nervous. My system is very sensitive to any medications/herbs in general and I think the charcoal the least invasive. Or do you know of a website I can go to to get this answered?
Activated charcoal is used to prevent the absorption of certain poisons and drugs from your digestive system into your bloodstream, and for treating diarrhea. It will not help to cleanse steroids from your system once they are in your blood stream.
I recommend that you consult with a qualified natural health practitioner about your symptoms. They may not be caused by steroids currently in your system. There are many "after effects" of taking steroid medication. Because the medication was providing steroid hormones that the adrenal gland normally produces, the adrenal gland decreases production. The adrenal glands produce the "fight or flight" hormones. An imbalance of adrenal gland hormones can cause nervous system problems. Hormones in the body all work together. When one is out of balance, other hormones become out of balance. A good natural practitioner will assess your history and symptoms to try to determine what is happening and recommend natural remedies to bring your body back into balance.
You can find a qualified naturopath or herbalist in your area by contacting one of the organizations listed on our website, www.richters.com. Choose "Q&A" from the main menu, then enter "herbalist" for the search and look for the item "Finding a Herbalist".
Medline, at http://www.nlm.nih.gov/medlineplus/druginfo/uspdi/202120.html#SXX19 includes uses, dosages, cautions and side effects of activated charcoal. They list less common side effects as pain or swelling in stomach, constipation and vomiting. Stomach pain or swelling should be reported immediately to yor doctor. A more common side effect is diarrhea. They suggest checking with your doctor if any of these side effects persists.
Black stools are to be expected.
The Web ND, at http://www.wholehealthmd.com/print/view/1,1560,DR_117,00.html gives additional information on food and drug interactins with activated charcoal.